Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Little Rock, AR

March 15, 2002Desha County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 15, 2002, 8:35 PM CST for Desha County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2002, 8:35 PM CST (02:35 UTC)
Expired
Mar 15, 2002, 9:05 PM CST
In force
30 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Desha County, AR

The radar

The Little Rock radar (KLZK), 169 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 160235
SVRLIT
ARC041-160305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DESHA COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 905 PM CST

* AT 828 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF ARKANSAS CITY...OR ABOUT 13
  MILES NORTHWEST OF GREENVILLE...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARKANSAS CITY AROUND 845 PM CST

&&

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3348 9134 3342 9114 3377 9094 3385 9119

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:27 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 3:27 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
327 PM CST FRI MAR 15 2002

FORECAST CONCERNS: SVR WX POTENTIAL EARLY...THEN TEMP AND POP TRENDS.

CURRENT SFC/MSAS DATA SHOWS FRONT HAS MADE A LITTLE SEWD PROGRESS
FROM THIS MRNG. CURRENTLY THE BNDRY RUNS FROM KARG...TO KRUE...TO
KMWT TO KDEQ. A SFC WAVE WAS ALSO NOTED OVER SWRN AR. CAP TO THE
SOUTH OF THE FRONT WILL WEAKEN CONTINUE TO THIS EVENING AS UPPER
SUPPORT/COLDER AIR ALOFT MOVE INTO THE FA. ALREADY SEE SOME TSRA
STARTING TO FIRE OVER CNTRL AND SWRN AR. MEANWHILE...ELEVATED
CONVECTION CONTINUES TO AFFECT WRN AND NRN AR...N OF THE BNDRY.

MODELS ARE IN DECENT AGREEMENT WITH OVERALL FCST TRENDS FOR THE
PERIOD. UPPER FLOW STILL PROGGED TO REMAIN FROM THE SW FOR THE NEXT
FEW DAYS. SEVERAL UPPER LEVEL SYSTEMS MOVING THRU THE UPPER FLOW
WILL BRING PERIODS OF UNSETTLED WX THRU THE WEEKEND. TIMING OF EACH
RAIN EVENT WILL BE A HEADACHE FOR THIS FCST. WENT WITH A BLEND OF
THE ETA AND AVN FOR THIS PACKAGE.

SFC LOW WILL TRACK NEWD THIS EVENING...THIS SHOULD ALLOW CDFNT TO
WORK THRU THE REST OF THE FA TONIGHT. WILL CONTINUE WITH SCATTERED
POPS OVER WRN AND NRN ZONES MAINLY EARLY TNGT...WITH LIKELY POPS
ELSEWHERE. SOMEWHAT COOLER AND DRIER AIR WILL MOVE IN BEHIND THE
FRONT OVERNIGHT AND MUCH OF SATURDAY.

NEXT UPPER SYSTEM WILL BRING A CHANCE OF SHRA TO MOST AREAS SATURDAY
NIGHT AND EARLY SUNDAY...AS SFC FRONT DRIFTS NWD. THEN EXPECT
ANOTHER BREAK IN THE PRECIP FOR MUCH OF THE DAY ON SUNDAY. YET
ANOTHER UPPER SYSTEM WILL BRING MORE RAIN CHANCES TO THE REGION
MONDAY INTO EARLY TUESDAY. FRONT FINALLY GETS A GOOD PUSH SEWD BY
MIDWEEK. MAJOR DIFFERENCES NOTED IN THE LONGER RANGE MODELS...SO
CONFIDENCE IS NOT HIGH ATTM.

TEMPS WILL BE A CHALLENGING THROUGHOUT THE PERIOD. CLOUDS/RAIN WILL
KEEP TEMPS DOWN...ESPECIALLY OVER SERN AR. TRENDED WITH MOS FOR
TEMPS ALL PERIODS.

WITH THE GROUND ALREADY SATURATED OVER MUCH OF AR...THE ADDITIONAL
RAIN OVER THE NEXT FEW DAYS WILL AGGRAVATE THE FLOODING POTENTIAL.
SH ISSUED AN ESF FOR THE REGION TO COVER THIS POTENTIAL.  ..44..

.LZK...NONE.

In the hours before

Local storm report, Mar 15, 4:37 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
437 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    LEAD HILL                 AR   .75 INCH HAIL
03/15/02   BOONE                          HAIL COVERED GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0415 PM    ROYAL                     AR   .88 INCH HAIL
03/15/02   GARLAND                        REPORTED BY STORM
                                          SPOTTER.

0415 PM    ROYAL                     AR   70 MPH TSTM GUST
03/15/02   GARLAND                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Mar 15, 4:57 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    WESTERN GROVE             AR   1.5 INCH HAIL
03/15/02   NEWTON                         REPORTED BY PUBLIC.

0440 PM    FOUNTAIN LAKE             AR   .75 INCH HAIL
03/15/02   GARLAND                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 PM    4 NE FOUNTAIN LAKE        AR   WIND DAMAGE
03/15/02   GARLAND                        POWER OUTAGES AND LARGE
                                          TREE LIMBS DOWN
Special weather statement, Mar 15, 5:47 PM CST, 2 hours 48 minutes before
ARZ003>005-012-013-160020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
547 PM CST FRI MAR 15 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 27...SCHEDULED TO EXPIRE AT 6 PM...
HAS BEEN CANCELLED FOR PARTS OF NORTH CENTRAL ARKANSAS. THE SEVERE
THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR BOONE...BAXTER...
MARION...NEWTON AND SEARCY COUNTIES. SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS EVENING BUT THE THREAT OF SEVERE WEATHER HAS
ENDED.

56
Local storm report, Mar 15, 5:51 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
551 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    BLAND                     AR   .75 INCH HAIL
03/15/02   SALINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0535 PM    LITTLE ROCK               AR   .75 INCH HAIL
03/15/02   PULASKI                        AT WALTON HEIGHTS.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0545 PM    NORTH LITTLE ROCK         AR   .75 INCH HAIL
03/15/02   PULASKI                        NEAR I-430 AND CRYSTAL
                                          HILL ROAD. REPORTED BY
                                          HAM RADIO OPERATOR.

28
Special weather statement, Mar 15, 5:52 PM CST, 2 hours 43 minutes before
ARZ006-007-014>016-023>025-031>034-039-160100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
552 PM CST FRI MAR 15 2002

...SEVERE THUNDERSTORM WATCH EXTENDED...

THE SEVERE THUNDERSTORM WATCH THAT WAS SCHEDULED TO EXPIRE AT 6 PM
HAS BEEN CANCELLED. THIS WATCH HAS BEEN REPLACED WITH A NEW
SEVERE THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 10 PM.

THE NEW WATCH IN IN EFFECT FOR CLEBURNE...FULTON...INDEPENDENCE...
IZARD...SHARP...STONE...VAN BUREN...CONWAY...FAULKNER...
JACKSON...PERRY...WHITE AND WOODRUFF COUNTIES UNTIL 10 PM.

SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE AREA AND THE THREAT
OF SEVERE WEATHER WILL CONTINUE UNTIL 10 PM IN THESE AREA.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:54 PM CSTSevere Thunderstorm WarningLZKWhite31 min
Mar 15, 9:49 PM CSTSevere Thunderstorm WarningLZKDrew41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.